News & Events
Popular painkiller can cause heart attack risk
- April 7, 2019
- Posted by: Wiley M. Wagner
- Category: Science
Some medications sold without any prescription, despite their effectiveness and the really pronounced nature of medication, can sometimes cause various chronic conditions or even the risk of attacks of one kind or another. A new study by experts from the Harvard Health organization, published in the latest issue of the scientific journal Journal of The American Geriatrics Society, showed that the systematic use of a popular painkiller called acetaminophen – sold without a prescription in most countries of the world – may lead to an increased risk of heart attack or stroke
To such results, scientists have come after a rather lengthy and detailed analysis of exactly how acetaminophen affects the process of absorption of pain and cell division. However, it is worth making one important remark beforehand – the established risk primarily concerns the elderly and those among them who have diabetes of one type or another. It was this group that constituted the main risk group – scientists performed a medical case review of more than five thousand patients from several hospitals and orphanages in the USA, where 2,239 patients out of 5.429 had already taken acetaminophen as their main painkiller.
Comparing them showed the health of the cardiovascular system and blood vessels with similar indicators of other groups of people – with an average age of 80 years – scientists have concluded that the systematic intake of acetaminophen, even in medium doses, may become a noticeable factor aggravating the cardiovascular state. -vascular system and leading to an increased risk of heart attack or stroke.
Thus, the established risk of a heart attack is associated primarily with the use of this painkiller by older patients – moreover, the specialists are not yet ready to state fully how widespread this percentage is in comparison with other patients. Therefore, a further study of the dynamics of the effect of acetaminophen with external aspects of health is necessary here.